The Medicine Cabinet: Ask the Harvard Experts
Q: I take simvastatin to lower my cholesterol. I have been on the same dose for more than two years. Recently I am experiencing more muscle aches and pains. Is it the simvastatin?
A: Indeed, statins do cause muscle related problems in about 15% of people who take them. But is the statin drug the cause of your symptoms?
It’s a question I am commonly asked, given that most of us experience aches and pains during our life, and that so many people take a statin drug every day.
In general, muscle symptoms directly due to a statin drug cause diffuse muscle aches. So, if your pain is localized to only one area of your body, then it’s probably related to something else.
Most often when statins are responsible for the muscle pain, one of three things happen. You develop:
–muscle pain all over without weakness
–weakness of the large muscles in the upper arms and thighs without pain, or
–both muscular pain and weakness
If you have muscle weakness with or without pain, you need to contact your doctor now. On rare occasions, statin drugs break down muscle cells, releasing a protein enzyme called creatine phosphokinase (CPK). Very high amounts of CPK in the blood can damage the kidneys.
When pain without weakness occurs, then you and your doctor will need to make a decision about the next step. There are a few options, primarily based upon your risk of heart attack and stroke and how much the symptoms bother you.
You could do one or more of the following:
–Have a CPK blood test. If it’s normal, that means you can almost surely continue to safely take the statin.
–Cut the dose in half. But if you are at high cardiovascular risk, this might not be a good strategy.
–Try a different statin beside simvastatin.
–Talk with your doctor about coenzyme Q10. Although there is not good scientific evidence that it helps, some people find it does make a difference and allows them to continue the statin.
No matter which way you go, you can help lower your cholesterol and reduce your risk of heart disease and stroke with lifestyle changes. Commit to an exercise routine, lose weight if you need to, and adopt a heart healthy eating plan such as the Mediterranean diet.
(Howard LeWine, M.D., is an internist at Brigham and Women’s Hospital in Boston and assistant professor at Harvard Medical School. For additional consumer health information, please visit www.health.harvard.edu.)